Alert archive / Texas / River Flood Warnings in 2018

River Flood Warning 86, NWS Austin/San Antonio, TX

October 15, 2018Gillespie County, Texas

NWS Austin/San Antonio, TX issued this river flood warning at Oct 15, 2018, 10:38 PM CDT for Gillespie County, Texas. It took effect at Oct 15, 2018, 11:11 PM CDT. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Oct 15, 2018, 10:38 PM CDT (03:38 UTC)
In effect from
Oct 15, 2018, 11:11 PM CDT
Expired
Oct 16, 2018, 2:35 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
Minor

County Gillespie County, TX

The radar

The Austin/San Antonio radar (KEWX), 90 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pedernales River at Fredericksburg (FRBT2).

Action stage
12 ft
Minor stage
22 ft
Moderate stage
25 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08152900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

686 
WGUS44 KEWX 160338
FLWEWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Austin/San Antonio TX
1038 PM CDT Mon Oct 15 2018

...The National Weather Service in Austin/San Antonio has issued 
 a flood warning for the... 

  Pedernales River...Sandy Creek 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 
 
River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 
 
Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 
 
If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 
 
For the latest river stages and forecasts visit our web page at 
www.weather.gov/ewx.

&&

TXC299-162137-
/O.NEW.KEWX.FL.W.0085.181016T0516Z-181016T2224Z/
/KNLT2.2.ER.181016T0516Z.181016T0600Z.181016T1024Z.NO/
1038 PM CDT Mon Oct 15 2018

 The National Weather Service in Austin/San Antonio has issued a 

* Flood Warning for 
  the Sandy Creek Near Kingsland.
* until Tuesday afternoon...or until the warning is cancelled.
* At 10:00 PM Monday the stage was 9.1 feet.
* Flood stage is 12.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by after midnight tomorrow and continue to 
  rise to near 14.3 feet by after midnight tomorrow.The river will fall below 
  flood stage by early tomorrow.
* Impact...At 14.0 feet...Moderate lowland flooding will extends well into the 
  flood plain damaging docks, boats and property in low areas of the flood plain
  downstream in Kingsland. Flow exceeds USGS 1:5 year flood level.

&& 

Below are the latest river stages and forecasts:


                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Tue   Wed   Thu   Fri   Sat
 Kingsland           8   12    9.1   Mon 10 PM  11.2   6.5   5.6   5.4   5.3


&&

LAT...LON 3051 9855 3057 9856 3060 9841 3055 9839


$$

TXC171-161942-
/O.NEW.KEWX.FL.W.0086.181016T0411Z-181016T1942Z/
/FRBT2.1.ER.181016T0411Z.181016T0500Z.181016T0742Z.NO/
1038 PM CDT Mon Oct 15 2018

 The National Weather Service in Austin/San Antonio has issued a 

* Flood Warning for 
  the Pedernales River At Fredericksburg.
* until Tuesday afternoon...or until the warning is cancelled.
* At 10:15 PM Monday the stage was 21.3 feet.
* Flood stage is 22.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise to near 22.6
  feet by after midnight tomorrow.The river will fall below flood stage by after
  midnight tomorrow.
* Impact...At 22.0 feet...Minor lowland flooding floods secondary roads and 
  bridges from the headwaters downstream to below LBJ National Park. The Park 
  Road 49 bridge in LBJ National Park floods. Fencing and signs are damaged in 
  LBJ National Park.

&& 

Below are the latest river stages and forecasts:


                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Tue   Wed   Thu   Fri   Sat
 Fredericksburg     12   22   21.3   Mon 10 PM  16.5   6.1   5.6   5.4   5.3


&&

LAT...LON 3017 9895 3025 9896 3034 9841 3026 9841


$$

TXC031-162137-
/O.NEW.KEWX.FL.W.0087.181016T1016Z-181017T1000Z/
/JOCT2.1.ER.181016T1016Z.181016T1400Z.181016T2200Z.NO/
1038 PM CDT Mon Oct 15 2018

 The National Weather Service in Austin/San Antonio has issued a 

* Flood Warning for 
  the Pedernales River At Johnson City.
* from late tonight to late Tuesday night...or until the warning is cancelled.
* At 10:00 PM Monday the stage was 10.5 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early tomorrow and continue to rise to 
  near 16.9 feet by tomorrow late morning.The river will fall below flood stage 
  by tomorrow afternoon.
* Impact...At 17.0 feet...Moderate lowland flooding makes secondary roads, 
  bridges and low crossings very dangerous. Swimmers and recreationists should 
  move from the flood plain downstream in Pedernales Falls State Park. Near the 
  USGS 1:2 year flood.

&& 

Below are the latest river stages and forecasts:


                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Tue   Wed   Thu   Fri   Sat
 Johnson City       13   14   10.5   Mon 10 PM  16.1  11.1  10.5  10.6  10.6


&&

LAT...LON 3026 9841 3034 9841 3037 9818 3046 9809
      3041 9802 3031 9812             

$$
1 follow-up statement
534 
WGUS84 KEWX 160735
FLSEWX
Flood Statement
National Weather Service Austin/San Antonio TX
235 AM CDT Tue Oct 16 2018

...The flood warning is cancelled for the following rivers in Texas...

  Pedernales River At Fredericksburg Affecting Gillespie County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 

River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 

Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 

If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 

For the latest river stages and forecasts visit our web page at 
www.weather.gov/ewx.

&&

TXC171-160805-
/O.CAN.KEWX.FL.W.0086.000000T0000Z-181016T1942Z/
/FRBT2.1.ER.181016T0330Z.181016T0400Z.181016T0433Z.NO/
235 AM CDT Tue Oct 16 2018

The flood warning is cancelled for
  the Pedernales River At Fredericksburg.
* At  2:15 AM Tuesday the stage was 15.9 feet.
* Flood stage is 22.0 feet.
* Forecast...The river will continue to fall to 7.7 feet by tomorrow morning.


&&


Below are the latest river stages and forecasts:


                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    DAY TIME   Tue   Wed   Thu   Fri   Sat
  Fredericksburg    12   22   15.9   Tue 02 AM  11.7   7.7   6.6   6.5   6.4


&&

LAT...LON 3017 9895 3025 9896 3034 9841 3026 9841


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at Oct 15, 9:21 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Oct 15, 9:21 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
921 PM CDT Mon Oct 15 2018

.UPDATE...
While the ongoing forecast is in good shape minor tweaks were made
to the QPF, PoP, and weather grids to reflect ongoing radar trends
and to align the forecast with what the high resolution models show
for the rest of the night.

A flash flood situation has developed across the Hill Country
through the evening as 1 to 3 inches of rain have fallen over the
last 6 hours, bringing the daily total across much of Llano,
Gillespie, and parts of Burnet county up to 5 to 6 inches. While this
rain has fallen over several hours the ground is so saturated from
recent rains that anything that falls is turning into runoff
resulting in Flash Flooding across these areas. Reports from county
EMs and sheriffs offices in Llano and Gillespie county show that
multiple roads are closed across both counties due to water over the
roadways. This include roads that typically do not flood or are not
considered low water crossings. The message tonight across the Hill
Country is that if you don't have to get out and travel, stay home.
Flooded roadways at night are difficult to detect, and with such
widespread flooding and multiple roads closed being out and about
across these areas  tonight is dangerous.

Over the next several hours the HRRR, Texas Tech WRF, and other high
resolution models show rainfall moderate rain continuing to move
northeast over the Edwards Plateau and Hill Country before lifting
northward out of the area Tuesday morning. Because of the saturated
soils this has become less about intense rainfall rates, and more
about longer duration rains resulting in runoff and flooding. Flash
and River Flooding will continue to be a possibility through the
night from Edwards through Kerr, Gillespie, up to Llano and Burnet
Counties. Area rivers have also responded to the rainfall with parts
of the Nueces, Guadalupe, and Llano Rivers all above flood stage
tonight.

To those along and east of I-35 isolated to scattered light rain will
be possible through the overnight hours with lows dropping into the
mid to upper 40s.

&&

.PREV DISCUSSION... /ISSUED 714 PM CDT Mon Oct 15 2018/

AVIATION...
Periods of SHRA are expected at the terminals through at least 14-18Z
Tuesday as an upper level speed maxima overrides a frontal boundary
located around 850 MB draped north of the terminals. This will result
in visibilities dropping as low as LIFR in heavier SHRA, with
IFR/MVFR conditions prevailing as ceilings remain trapped beneath a
low level frontal inversion. With the surface pressure gradient
relaxing, expect northerly winds to begin decreasing but remain
generally elevated in the 10-15 knot range. Amendments are expected
to handle more intense SHRA that approach the terminals.

PREV DISCUSSION... /ISSUED 410 PM CDT Mon Oct 15 2018/

SHORT TERM (Tonight through Tuesday Night)...
Much cooler temperatures along with widespread rain and a few
thunderstorms can be found across south central Texas this afternoon.
Temperatures are currently in the upper 30s to upper 40s across the
region, compared to 24 hours ago when temperatures were mainly in the
80s to lower 90s.

Widespread rain along with a few embedded thunderstorms are expected
to continue through tonight as southerly warm air advection above
the cold low-level northerly flow continues. For the early part of
this evening, the main concern is expected to remain out west along
the Rio Grande, where the HRRR suggests some stronger convection from
Mexico will move northward into the Rio Grande plains. For the
overnight hours, the models suggest additional showers and embedded
thunderstorms will continue, with the heavier totals expected to
remain across the Rio Grande plains, southern Edwards Plateau and
Hill Country. Locally heavy rainfall may also spill over into Tuesday
and with this in mind, we have opted to extend the Flash Flood Watch
into early Tuesday evening. Storm total amounts through Tuesday of 1
to 3 inches with a few totals of 4 to 6 inches are expected.

LONG TERM (Wednesday through Monday)...
We could see a brief break in the rainfall on Wednesday for areas
along and east of I-35. However, west of I-35, rain chances continue
to remain high as additional shortwave energy moves out of Mexico
into the Rio Grande plains. Rain chances look to increase again on
Thursday as the medium range models show a series of disturbances
moving up from deep south Texas into the region. The forecast for the
upcoming weekend into early next week remains uncertain as the
operational GFS and ECMWF diverge on the mid-level flow pattern. The
GFS suggests a drier forecast with a surge of cool and dry air on
Saturday. The ECMWF also shows this surge of cooler air, but
maintains a warm air advection pattern and keeps much higher rain
chances intact. For now, we will keep rain chances in the forecast,
but have gone a little lower than the ECMWF.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              46  44  47  45  54 / 100  90  80  50  40
Austin Bergstrom Intl Airport  47  46  47  43  55 / 100  90  80  50  40
New Braunfels Muni Airport     48  45  49  45  56 / 100  90  70  40  30
Burnet Muni Airport            43  41  44  43  53 / 100 100  80  60  50
Del Rio Intl Airport           47  43  48  46  54 /  70  90  70  70  70
Georgetown Muni Airport        45  43  46  45  53 / 100  90  80  50  40
Hondo Muni Airport             50  44  50  48  57 / 100  90  70  50  40
San Marcos Muni Airport        46  44  48  46  55 / 100  90  70  40  30
La Grange - Fayette Regional   51  47  50  49  58 /  80  80  60  30  30
San Antonio Intl Airport       48  45  49  46  57 / 100  90  70  40  40
Stinson Muni Airport           53  47  52  48  58 / 100  90  70  40  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday evening for Bandera-Blanco-Burnet-
Edwards-Gillespie-Kendall-Kerr-Kinney-Llano-Maverick-Medina-Real-
Uvalde-Val Verde-Zavala.

&&

Aviation...Huffman
Short-Term/Long-Term...Treadway
Hazardous weather outlook, Oct 15, 3:52 PM CDT, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
352 PM CDT Mon Oct 15 2018

TXZ171>173-183>194-202>209-217>225-228-162100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
352 PM CDT Mon Oct 15 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Locally heavy rainfall is possible today into tonight. A Flash
Flood Watch is in effect through 7 pm Tuesday evening for areas
along and west of Interstate 35. 1 to 3 inches of rain is possible
with isolated areas receiving up to 4 to 6 inches across the
Flash Flood Watch area.

The strong cold front will bring a drastic change in
temperatures today. Widespread wind chill indices in the 40s are
expected with indices dropping as low as the low 30s in the Hill
Country.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The Flash Flood Watch will continue through the day on Tuesday as
locally heavy rainfall will be possible across the Watch area.

Cooler temperatures and wind chill values will continue for
Tuesday and Wednesday.

High confidence for rainfall returns to the forecast for Thursday.
Locally heavy rainfall may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Oct 15, 7:50 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
750 PM CDT MON OCT 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     FLASH FLOOD      4 WSW VALLEY SPRING     30.83N 98.89W
10/15/2018                   LLANO              TX   EMERGENCY MNGR

            MULTIPLE COUNTY ROADS (CR 404, CR 405, CR
            408, AND CR 409) ARE CLOSED THROUGHOUT THE
            COUNTY DUE TO HIGH WATER.

&&

AAT
Local storm report, Oct 15, 7:56 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
756 PM CDT MON OCT 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FLASH FLOOD      5 E VALLEY SPRING       30.87N 98.73W
10/15/2018                   LLANO              TX   EMERGENCY MNGR

            CR 414 AT PECAN CREEK IS WASHED OUT.

&&

AAT
Local storm report, Oct 15, 8:01 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
801 PM CDT MON OCT 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      DOSS                    30.44N 99.13W
10/15/2018                   GILLESPIE          TX   DEPT OF HIGHWAYS

            VIA DRIVETEXAS.ORG RM 648, RM 783, AND FM
            2093 ARE ALL CLOSED IN GILLESPIE COUNTY DUE
            TO WATER OVER THE ROAD AND/OR LOW WATER
            CROSSINGS.

&&

AAT
Local storm report, Oct 15, 10:17 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1017 PM CDT MON OCT 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     FLASH FLOOD      14 E DEVIL'S SINKHOLE S 30.04N 99.86W
10/15/2018                   REAL               TX   LAW ENFORCEMENT

            HWY 55 SOUTH OUT OF CAMPWOOD IS CLOSED DUE
            TO FLOODING ALONG WITH 337 EAST AND HWY 41
            ACROSS THE NORTHERN PART OF REAL COUNTY. ALL
            DUE TO FLOODING.

&&

AAT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 7:20 PM CDTRiver Flood WarningEWXKerr38 hr
Oct 15, 8:10 PM CDTFlash Flood WarningEWXBlanco, Gillespie5 hr
Oct 15, 8:35 PM CDTFlash Flood WarningEWXEdwards, Kerr, Real6 hr
Oct 15, 8:52 PM CDTRiver Flood WarningEWXKerr42 hr
Oct 15, 9:04 PM CDTAreal Flood AdvisoryEWXBurnet6 hr
Oct 15, 10:27 PM CDTFlash Flood WarningEWXBurnet2 hr
Oct 15, 10:38 PM CDTRiver Flood WarningEWXLlano28 hr
Oct 15, 10:38 PM CDTRiver Flood WarningEWXBlanco30 hr
Oct 16, 12:31 AM CDTFlash Flood WarningEWXBurnet, Gillespie, Llano3 hr
Oct 16, 2:30 AM CDTFlash Flood WarningEWXEdwards, Kerr, Real3 hr
Oct 16, 3:32 AM CDTFlash Flood WarningEWXGillespie, Llano18 hr
Oct 16, 6:17 AM CDTRiver Flood WarningEWXWilliamson15 hr
Oct 16, 7:18 AM CDTRiver Flood WarningEWXKendall26 hr
Oct 16, 9:32 AM CDTFlash Flood WarningEWXBurnet12 hr

Nearby

River Flood Warnings in Texas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.